Bisphosphonate-induced hypocalcemia: Report of 3 cases and review of literature

Naim M. Maalouf, Howard J. Heller, Clarita V. Odvina, Peter J. Kim, Khashayar Sakhaee

Research output: Contribution to journalArticlepeer-review

80 Scopus citations

Abstract

Objective: To report 3 cases of bisphosphonateinduced hypocalcemia and review the relevant literature. Methods: We present the clinical and laboratory findings in 3 cases of bisphosphonate-induced hypocalcemia, and discuss the pathophysiologic mechanisms and the pertinent literature. Results: In our first patient (case 1), symptomatic hypocalcemia developed after intravenous administration of pamidronate for management of multiple myeloma. He had vitamin D insufficiency and impaired renal function at the time of pamidronate therapy. Our second patient (case 2) presented with symptomatic hypocalcemia 12 weeks after initiation of alendronate therapy for osteoporosis. Her serum 25-hydroxyvitamin D level was low (3 ng/mL), attributable to a combination of poor vitamin D intake, limited exposure to sunlight, use of phenytoin, and previous intestinal resections. In our third patient (case 3), hypocalcemia developed on 2 different occasions, each episode occurring after intravenous administration of pamidronate for hypercalcemia of malignancy. All 3 patients had underlying conditions that impaired the homeostatic response to bisphosphonates and contributed to the severe hypocalcemia. Review of published reports on symptomatic bisphosphonate-induced hypocalcemia disclosed that hypocalcemia develops in patients with unrecognized hypoparathyroidism, impaired renal function, or vitamin D deficiency. Overall, the rate of the development of hypocalcemia was related to the potency of the bisphosphonate administered. Conclusion: The increasing use of bisphosphonates and the introduction of more potent agents impose a considerable risk for bisphosphonate-induced hypocalcemia in a substantial number of patients. Greater awareness of this complication, a better understanding of the underlying mechanisms, and proper assessment of patients in whom bisphosphonate therapy is contemplated should reduce the frequency of occurrence of this potentially life-threatening complication.

Original languageEnglish (US)
Pages (from-to)48-53
Number of pages6
JournalEndocrine Practice
Volume12
Issue number1
DOIs
StatePublished - Jan 1 2006

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Endocrinology

Fingerprint Dive into the research topics of 'Bisphosphonate-induced hypocalcemia: Report of 3 cases and review of literature'. Together they form a unique fingerprint.

Cite this